Alert archive / New York / Lake Effect Snow Warnings in 2020

Lake Effect Snow Warning 1, NWS Buffalo, NY

January 6, 2020Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this lake effect snow warning at Jan 6, 2020, 9:52 AM EST for Jefferson County, Lewis County, Oswego County, New York. It was in force for 13 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 6, 2020, 9:52 AM EST (14:52 UTC)
Expired
Jan 6, 2020, 10:57 PM EST
In force
13 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 6, 4:20 PM ESTSNOW 3.73 Ssw Redfield, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS41 KBUF 061452
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
952 AM EST Mon Jan 6 2020

NYZ006>008-062300-
/O.UPG.KBUF.WW.Y.0001.000000T0000Z-200107T0900Z/
/O.NEW.KBUF.LE.W.0001.200106T1452Z-200107T0900Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
952 AM EST Mon Jan 6 2020

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

* WHAT...Heavy lake effect snow. Additional snow accumulations of
  5 to 10 inches in the most persistent lake snows. Winds gusting
  as high as 35 mph creating drifting and blowing snow.

* WHERE...The Eastern Lake Ontario Region. Greatest snow amounts
  will be on the Tug Hill.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy snow will fall in relatively narrow bands. If traveling, be
prepared for rapidly changing road conditions and visibilities.

Submit snow reports through our website or social media.

&&

Experimental content below...do not use operationally
Please see below links for more information on this experiment
http://www.weather.gov/buf/polygon_pdd
http://www.nws.noaa.gov/os/notification/
pns15lake_effect_snowaaa.htm
To view the experimental polygons please see:
http://www.weather.gov/buf/lespolygon
COORD...4371 7553 4381 7559 4389 7561 4392 7584 
        4383 7602 4368 7605 4361 7600 4355 7589 4348 7561 
        4350 7556 
TIME Y20M01D06T1500Z-Y20M01D07T0000Z
COORD...4376 7555 4383 7563 4389 7580 4384 7590 
        4375 7594 4360 7597 4355 7589 4346 7588 4347 7570 
        4342 7550 
TIME Y20M01D07T0000Z-Y20M01D07T0900Z

$$

Thomas
2 follow-up statements
964 
WWUS41 KBUF 062013
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
313 PM EST Mon Jan 6 2020

NYZ006>008-070415-
/O.CON.KBUF.LE.W.0001.000000T0000Z-200107T0900Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
313 PM EST Mon Jan 6 2020

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WHAT...Heavy lake effect snow. Additional snow accumulations of
  4 to 8 inches in the most persistent lake snows. Winds gusting
  as high as 35 mph creating blowing and drifting snow.

* WHERE...The Eastern Lake Ontario Region. Greatest snow totals on
  the Tug Hill.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy snow will fall in relatively narrow bands. If traveling, be
prepared for rapidly changing road conditions and visibilities.

Submit snow reports through our website or social media.

&&

Experimental content below...do not use operationally
Please see below links for more information on this experiment
http://www.weather.gov/buf/polygon_pdd
http://www.nws.noaa.gov/os/notification/
pns15lake_effect_snowaaa.htm
To view the experimental polygons please see:
http://www.weather.gov/buf/lespolygon
COORD...4391 7516 4380 7556 4390 7570 4389 7581 
        4382 7595 4363 7600 4344 7588 4342 7550 4352 7536 
        4360 7513 
TIME Y20M01D06T1500Z-Y20M01D07T0000Z
COORD...4371 7511 4364 7548 4371 7553 4377 7591 
        4363 7597 4354 7580 4348 7579 4342 7550 4352 7536 
        4360 7513 
TIME Y20M01D07T0000Z-Y20M01D07T0900Z

$$

Thomas
040 
WWUS41 KBUF 070357
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
1057 PM EST Mon Jan 6 2020

NYZ006>008-070500-
/O.CAN.KBUF.LE.W.0001.000000T0000Z-200107T0900Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1057 PM EST Mon Jan 6 2020

...LAKE EFFECT SNOW WARNING IS CANCELLED...

Lake effect snows have rapidly diminished off Lake Ontario 
tonight. Additional accumulations east and southeast of Lake 
Ontario will be limited to an inch or less.

$$
Reynolds

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow warning went out at Jan 6, 7:09 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 6, 7:09 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
709 AM EST Mon Jan 6 2020

.SYNOPSIS...
Cooler air will build in behind a weak trough of low pressure
today, resulting in limited lake snows east of the lakes which
will last into tonight off Lake Ontario. A seasonable airmass
will remain across the region Tuesday before a colder weather
and some snow showers move in on Wednesday. High pressure will
move off the New England coast and a southerly return flow will
bring milder weather to the region late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 6 a.m. there was a weak triple point low north of Lake
Ontario with a cold front extending southward from this to near
Syracuse. This front will continue to move eastward and move
through Watertown within the next hour or two. The front
represents the leading edge of a brisk WSW flow. Temperatures
aloft are only modestly cold behind the front with 850mb
temperatures around -11c. This will result in a limited lake
response east of Lake Erie, which may bring another inch or so
to higher terrain before a lowering inversion and diminishing
moisture ends it this afternoon.

Steady snow will expand east of Lake Ontario with this frontal
boundary, resulting in burst of snow this morning. Temperatures
aloft will be marginally cold enough for lake effect this
morning, but there will be ample moisture and convergence with
the front to produce a couple inches of snow.

The forecast for this afternoon is tricky since mesoscale guidance
continues to generate quite a bit of QPF (and snow), but there will
be less moisture and the air aloft will be marginally cold
enough to support lake effect. Another shortwave will move in,
and 850 mb temperatures will drop to around -12C by this
evening, so suspect a second round of snow will develop. Based
on this, have scaled back PoPs and snow amounts during this
afternoon, but then ramp things back up for this evening. The
band will drift south into southern Oswego county around
midnight and then fall apart rather quickly after this.

Upsloping will play a major role with the greatest amounts of
snow expected on the Tug Hill. Storm total snow amounts should
run in the 5 to 8 inch range on the Tug Hill, with less snow in
Watertown and the Black River valley. This said, the steadiest
snows in Watertown will arrive during this morning and are
likely to impact the rush hour even if the city only gets a few
inches of snow. Peak snowfall rates will be modest for lake
effect, up to 1"/hr.

It will be windy behind the cold front with winds gusting to 25 to
35 mph across our region today. While this may lead to blowing snow,
the surface temperatures will be near the freezing mark, which will
not make it favorable for especially the lake plains to experience
blowing snow. Any blowing snow would mainly impact areas east of
Lake Ontario through tonight, and possibly a few higher spots across
the Chautauqua Ridge/Boston Hills this morning.

Otherwise, a narrow surface ridge will build from west to east
tonight resulting in diminishing winds and a partial clearing.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
With a ridge axis overhead on Tuesday morning most of the day will
be dry. Temperatures will be in the mid 30s to near 40, except for a
few low 30s readings east of Lake Ontario.

Late Tuesday afternoon into the early evening an area of low
pressure will track from the Tennessee Valley to the Delmarva
peninsula. This will bring just some slight chance POPs to the
Western Southern Tier, but guidance has this system staying far
enough south to keep the area precip free from this system. An
amplifying trough will track southeast across the Great Lakes on
Tuesday night. As this trough tracks southeast a surface low will
develop just south of James Bay overnight. This surface low will drag
a cold front across the area late Tuesday into early Wednesday
morning. POPs will increase through the evening as this front
approaches the area. Likely POPs on Tuesday night for WNY and will
expand eastward through the night as high chance, guidance is
indicating that as the front and precip along it track eastward the
snow showers will become less organized. The front overall doesn't
have a whole lot of moisture to work with, so snow amounts with its
passage should be light. As the front does pass, cold air advection
will begin to quickly cool temperatures aloft to around -15C for WNY
by Wednesday morning. The cooling temperatures aloft will start to
initiate a lake response, first off of Lake Erie and then Lake
Ontario. Southeast of both lakes, POPs remain likely from previous
forecast. Snowfall across the area will generally be les than a half
inch from the cold frontal passage, and up to around an inch and a
half where lakes snows develop, especially southeast of Lake Erie
where the lake response will be a bit earlier. Low temperatures on
Tuesday night will be in the low to mid 20s across the area.

On Wednesday, lake effect snow southeast of the lakes will continue
into the morning. Cold air advection will peak through the morning
with afternoon 850H temperatures cooling to around -20C. Model
guidance equilibrium heights bring heights up to around the 8-9k ft
range with some higher values Wednesday morning. Lake effect will
slowly start to taper off through the late morning and into the
afternoon as synoptic moisture decreases through the day as ridging
across the area increases through the day. This will also bring the
equilibrium heights down starting in the afternoon. Temperatures on
Wednesday will be in the mid 20s to near 30 across the area.

Wednesday night and Thursday, any left over lake snows should
completely dissipate by the late evening on Wednesday night. An area
of high pressure over the southern Great Lakes Wednesday afternoon
will track east and center over the eastern Great Lakes by Thursday
morning. This high pressure will track east to the New England coast
by Thursday evening. Other than some early evening left over lake
snow showers, Wednesday night through Thursday afternoon will be
mostly dry. High temperatures on Thursday will warm up as a
southerly flow develops with the area of high pressure moving east.
Thursdays highs will be in the low to mid 30s south of Lake Ontario
and in the mid to upper 20s east of Lake Ontario. Model guidance is
starting to trend a bit cooler for Thursday as the warm air
advection and movement of the high to the east is a bit slower,
resulting in a slower warmup.

A large area of low pressure and its associated fronts will approach
the area later Thursday causing precipitation to spread into the
region Thursday night into Friday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
An upper level ridge will continue to build northward across the
western Atlantic Ocean while a trough digs into the Central and
Southern Plains Friday and into the weekend. Weak low pressure
will track across southeastern Canada Friday dragging a cold
front into the region. Cold air will likely be pulling out of
the region as light precipitation begins Friday. There is a
chance of a wintry mix, mainly during the onset of precipitation
with the greatest chance east of Lake Ontario where cold
surface temperatures last longer. Precipitation will likely turn
to all light rain through Friday night.

Attention turns to the next system that will ride along the cold
front near western and north central NY. Strong, southwest flow will
supply abundant Gulf of Mexico moisture into the eastern third of
the Lower 48. Ensemble forecast systems are showing signals of PWATS
of +2 SD above normal Friday to Saturday. Guidance is similar in
tracking the deepening low along the cold front from the Central
Appalachians to Long Island. While this can keep us on the cold,
snowy side, the 850mb low may be further to the northwest. This may
bring enough warmer air aloft into the region causing a wintry
mix Saturday to Saturday night. A dry, cold will likely move
into the region behind this system with little lake response
expected.

Expect above normal temperatures with the exception of Saturday
night into Sunday through this period.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A cold front will move through KART around 12Z. Expect a period
with light to moderate snow at KART this morning with
visibility around 1SM. Lingering lake effect snow will result
in periodic visibility restrictions at KJHW this morning.
Otherwise, expect dry weather but mainly MVFR flight conditions
due to low cigs.

Snow will end across WNY by this afternoon, but linger on the Tug
Hill through this evening. This is likely to remain just south of
KART, but may meander briefly across the terminal through this
evening. Otherwise, expect conditions to improve to VFR from west to
east this afternoon and evening as a surface ridge of high pressure
builds in.

Outlook...

Tuesday...VFR.
Tuesday night and Wednesday...MVFR to IFR possible at times in
periods of light snow and snow showers.
Thursday...Mainly VFR.
Thursday night through Friday...MVFR to IFR possible with rain and snow.

&&

.MARINE...
A Gale Warning is in effect for Eastern Lake Ontario, with small
craft headlines in place for the rest of the nearshores and the
Upper Niagara River. The strongest winds will be today before
winds drop off tonight as a ridge of high pressure builds in
from the west. The surface ridge will pass across the Lakes
Tuesday with diminished winds and waves.

Winds and waves will again increase Tuesday night on Lake Erie, and
Wednesday on Lake Ontario as a slightly deeper and colder trough
passes across the Lakes.

&&

.TIDES/COASTAL FLOODING...
Westerly winds will approach 35 knots on the eastern end of
Lake Ontario which will result in significant wave action. This
combined with high water levels will result in lakeshore
flooding along the immediate Lake Ontario shoreline in Jefferson
and northern portions of Oswego County. A Lakeshore Flood
Warning has been issued for these locations.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from noon today to 10 PM EST this
     evening for NYZ006-007.
     Winter Weather Advisory until 4 AM EST Tuesday for NYZ006>008.
MARINE...Small Craft Advisory until 5 AM EST Tuesday for LEZ040-041.
         Small Craft Advisory until 7 PM EST this evening for
         LEZ020.
         Gale Warning until 10 PM EST this evening for LOZ045-
         063>065.
         Small Craft Advisory until 10 AM EST Tuesday for LOZ043-
         044.
         Small Craft Advisory until 5 AM EST Tuesday for LOZ042.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...SW
LONG TERM...HSK
AVIATION...Apffel
MARINE...Apffel/Thomas
TIDES/COASTAL FLOODING...Apffel
Hazardous weather outlook, Jan 6, 5:21 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
521 AM EST Mon Jan 6 2020

NYZ008-071030-
Lewis-
521 AM EST Mon Jan 6 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-007-071030-
Oswego-Jefferson-
521 AM EST Mon Jan 6 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...
...LAKESHORE FLOOD WARNING IN EFFECT FROM NOON TODAY TO 10 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010-011-013-014-021-071030-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-Allegany-
521 AM EST Mon Jan 6 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>044-062-SLZ022-024-071030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
521 AM EST Mon Jan 6 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ045-063>065-071030-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
521 AM EST Mon Jan 6 2020

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-071030-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
521 AM EST Mon Jan 6 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There will be an additional inch or two of snow accumulation this
morning, mainly across higher terrain. Winds gusting to 35 mph will
result in some areas of blowing snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 9:49 PM ESTSpecial Weather StatementBUFErie, Genesee, Niagara, Orleans, Wyoming86 min
Jan 6, 2:18 AM ESTLakeshore Flood AdvisoryBUFChautauqua, Erie2 hr

Nearby

Lake Effect Snow Warnings in New York, 2020Every lake effect snow warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.